Peter Hibberd, M.D., is a doctor whose advice is based on more than 28 years of hospital outpatient and inpatient experience. He is an experienced emergency medicine physician, surgeon, and consultant. Dr. Hibberd is certified by the American Board of Emergency Medicine. He is also a fellow and active member of the American Academy of Family Physicians, an active member of the American College of Emergency Physicians, and a member and fellow of the American Academy of Emergency Medicine. Dr. Hibberd has earned numerous national and international professional certifications, memberships, and awards.
Tags:

Do I Need Permission To Stop Taking My Meds?

Thursday, 08 Jul 2010 03:03 PM


Question: I’ve been taking Crestor for the past couple of years, and from the beginning I have experienced muscle weakness and soreness. My doctor dismissed it out of hand and told me to continue taking Crestor. Since reading your newsletter, which is very informative, I’ve read many similar messages from your readers about the effects of statins. Can I simply stop taking the drug or do I have to get permission from my current doctor?

Dr. Hibberd's Answer:

It is perfectly acceptable to request a "drug holiday" period from one to eight weeks depending upon the gravity of your side-effects. The decision should be discussed with your doctor first and is usually balanced against the benefits this medication is providing.

Sudden withdrawal off statin medications such as Crestor is not expected to generate any untoward side effects. It would be wise to add Co-Q-10 50 to 100 mg daily to your regimen if you restart Crestor, and remind your doctor of your fear of side effects.

The failure of your doctor to listen to your complaint is a yellow flag of incomplete communication between the two of you. You must work with your chosen doctors, and be sure to tell them when your complaints are unaddressed. Request referral if necessary, but do not allow the brush-off you describe. Remember, you are a consumer of healthcare service, and should expect your questions to receive an acceptable answer or a referral, if necessary.

© HealthDay

 
1Like our page
2Share
Dr-Hibberd
241
2010-03-08
Thursday, 08 Jul 2010 03:03 PM
Newsmax Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved